Alert archive / Vermont / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Albany, NY

July 17, 2018Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this flash flood warning at Jul 17, 2018, 11:12 AM EDT for Windham County, Vermont; Berkshire County, Massachusetts. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 11:12 AM EDT (15:12 UTC)
Expired
Jul 17, 2018, 1:15 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Berkshire County, MA, Windham County, VT

The radar

The Albany radar (KENX), 98 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS51 KALY 171512
FFWALY
MAC003-VTC025-171715-
/O.NEW.KALY.FF.W.0005.180717T1512Z-180717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1112 AM EDT TUE JUL 17 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northern Berkshire County in western Massachusetts...
  Southeastern Windham County in southern Vermont...

* Until 115 PM EDT.

* At 1110 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Pittsfield, North Adams, Brattleboro, Monroe, Adams, Cheshire,
  Vernon, Florida, Hancock, Savoy, Rowe, New Ashford, Guilford
  Center, Berkshire, Dalton, Lanesborough, Guilford, Hinsdale,
  Richmond and West Stockbridge.

A slow-moving band of thunderstorms will bring heavy rain to the 
area through 1 pm. Rainfall amounts of up to 3 inches will result in 
rapid flooding in some areas, particularly poor drainage areas in 
Pittsfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4274 7291 4269 7295 4267 7300 4267 7296
      4264 7295 4248 7298 4233 7340 4239 7340
      4258 7333 4288 7256 4281 7254 4278 7251
      4277 7252 4277 7249 4273 7246

$$

MSE
1 follow-up statement
433 
WGUS71 KALY 171627
FFSALY

Flash Flood Statement
National Weather Service Albany NY
1227 PM EDT TUE JUL 17 2018

MAC003-VTC025-171715-
/O.CON.KALY.FF.W.0005.000000T0000Z-180717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-Windham VT-
1227 PM EDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR
NORTHERN BERKSHIRE AND SOUTHEASTERN WINDHAM COUNTIES...

At 1226 PM EDT, Doppler radar indicated that the heaviest rain has 
moved out of the area, however rain will persist for the next couple 
of hours and localized areas of flooding could still occur across 
the warning area. 

Some locations that will experience flooding include...
Pittsfield, North Adams, Brattleboro, Monroe, Adams, Cheshire,
Vernon, Florida, Hancock, Savoy, Rowe, New Ashford, Guilford Center,
Berkshire, Dalton, Lanesborough, Guilford, Hinsdale, Richmond and
West Stockbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4274 7291 4269 7295 4267 7300 4267 7296
      4264 7295 4248 7298 4233 7340 4239 7340
      4258 7333 4288 7256 4281 7254 4278 7251
      4277 7252 4277 7249 4273 7246

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:54 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 17, 10:54 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1054 AM EDT Tue Jul 17 2018

.SYNOPSIS...
Showers and thunderstorms, some containing very heavy rainfall
and gusty winds, will move across the region in advance of a
cold front. A cooler and much less humid airmass will follow in
the wake of the front, along with fair weather, for Wednesday
through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The threat for severe thunderstorms continues for areas south
and east of the Capital District as bands of thunderstorms are
expected to intensify this afternoon as the airmass in this
area is expected to further destabilize. Primary threat for
damaging wind gusts. The Storm Prediction Center has issued a
Mesoscale Discussion (#1064) stating a watch is likely for
portions of New England and southeast New York which includes
our area south and east of the Capital District.

Flash Flood Watch remains in effect for western New England
from noon until 8 PM today.

Storms this morning have produced very heavy rainfall over
southern Washington County and southern Vermont. The band of
convection from Greene County northeastward into southern
Vermont is producing very heavy rainfall. These areas will need
to be watch for additional heavy rainfall.

Mid level winds will strengthen with the approach of the upper
level trough from the west, 0-6 km bulk shear will increase to
25-35 KT, and therefore some thunderstorms may produce
strong/gusty winds, with a few damaging wind gusts possible
within any more organized bowing segments that develop. The
Storm Prediction Center has adjusted the slight risk for severe
with a focus mainly to the south and east of the Capital
District.

With PWAT's from ALY's 12Z sounding was 1.92 inches so all
storms have the potential to produce rainfall rates of 1-2
inches/hour, if not greater. As storms move toward western New
England, they may tend to become slightly slower and/or
backbuild so a Flash Flood Watch is in effect for this area.

There could be a second, broken line or band of showers/
thunderstorms later this afternoon/evening associated with the
actual cold front, which may not pass areas south and east of
Albany until later this evening, perhaps between 9-11 PM.

It will be warm and humid, with highs reaching the upper 70s to
lower 80s, except for mid/upper 80s across portions of the mid
Hudson Valley and possibly lower elevations in Litchfield County
CT. Some max temps may actually occur later this afternoon after
the showers/storms move away and some breaks of sun occur. This
will be most likely across portions of the Adirondacks, Mohawk
Valley and upper Hudson Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight, the main cold front will still be sagging south and
east through southern VT, western MA, the mid Hudson Valley and
NW CT, and should pass south and east of these locations by
midnight. Until then, can not rule out isolated to scattered
showers/thunderstorms, although with deeper moisture shunting
east of the region, the threat for very heavy rainfall rates
should decrease. A secondary cold front looks to track southward
across the region toward or after daybreak, and could allow for
an isolated shower/sprinkle across the southern Adirondacks.
Otherwise, becoming less humid overnight, with lows by daybreak
ranging from the mid 50s to lower 60s, except possibly cooler
across portions of the southwest Adirondacks.

Wednesday-Thursday, much less humid conditions will build into
the region along with high pressure. Daytime highs mainly
ranging from the mid 70s to lower 80s, warmest within valley
areas. Some higher elevations may barely reach 70 both days.
Wednesday night will be very cool, with lows mainly in the 50s,
except for 40s across higher terrain areas. In fact, it could
drop to around 40 for some areas of northern Herkimer and
Hamilton Counties.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Dry weather is expected Friday through Saturday as a large ridge of
high pressure moves east off the New England coast on Friday and out
to sea on Saturday. Highs on Friday will be in the upper 70s to
upper 80s with lows Friday night in the upper 50s to mid 60s. Highs
on Saturday will be in the mid 70s to mid 80s.

Unsettled weather is expected over the second half of the weekend,
however there are some differences on the timing of the onset of the
precipitation with the ECMWF being slower than the GFS. The ECMWF
would keep Saturday night dry while the GFS brings rain in during
the second half of Saturday night. For now will include slight
chance to chance pops on Saturday night as a Low pressure system
moves into the eastern Great Lakes region with a warm front in the
middle Atlantic region. Lows Saturday night will be in the upper 50s
to mid 60s. Once the precipitation arrives on Sunday it will be here
for awhile lasting well into next week as upper low closes off over
the Ohio Valley. Highs on Sunday will be in the upper 60s to lower
80s, but could be cooler if rainfall arrives sooner in the day. Lows
Sunday night will be in the 60s with highs on Monday in the mid 70s
to mid 80s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A shortwave trough and associated surface cold front are heading
towards the region.  Latest mosaic radar imagery shows bands of
showers and embedded thunderstorms extending towards the region from
western and central New York.  Brief reductions to MVFR/IFR
conditions (mainly due to visibility) are possible at KGFL/KALB as
these showers/t-storms move across the northern half of the area for
the late night early morning hours. KPOU may be far enough
south/east to see any impact from these showers, but will
include a TEMPO for KPSF in case it brushes there or if other
showers develop along outflow boundaries from this activity.
Otherwise, it will remain VFR with a bkn high clouds in place
and a light south to southeast flow for the rest of the
overnight hours.

During the day on Tuesday, the storm's cold front will allow for one
or two bands of convection that will move across the area from west
to east. These showers and thunderstorms will impact the region
mainly during the afternoon hours (perhaps lingering into the
early evening at KPOU). Within any shower or t-storm, visibility
may be reduced to IFR levels, with MVFR cigs. There is also the
possibility of gusty westerly winds within any thunderstorm as
well. Outside of showers or t-storms, it looks VFR with bkn cigs
around 4-6 kft and southerly winds will be around 5-10 kts
throughout the day.

Behind the front, winds will switch to the w-nw for Tuesday evening
into Tuesday night.  Clouds should clear out for most areas,
although KPOU may see some lingering mid level clouds through the
evening hours.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms, some containing very heavy rainfall
and gusty winds, will move across the region in advance of a
cold front. A cooler and much less humid airmass will follow in
the wake of the front, along with fair weather, for Wednesday
through Friday.

&&

.HYDROLOGY...
Numerous showers and thunderstorms are expected today as a cold
front approaches and moves across the region. Storms will be
capable of very heavy downpours which may lead to some urban low
lying and poor drainage flooding. Rainfall rates may reach 1 to
2 inches per hour, if not more. This will increase the threat
for mainly urban/poor drainage flash flooding, especially across
western New England, where storms may tend to move slower and/or
backbuild slightly. A Flash Flood Watch was issued for western
New England, where this potential is slightly greater.

Basin-average rainfall amounts of up to around an inch are
expected, which should be enough to cause some rises on area
rivers.

Mainly dry weather is then expected for Wednesday through
Friday. Showers and thunderstorms may return for next weekend
as a low pressure system approaches.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 8 PM EDT this evening for CTZ001-013.
NY...None.
MA...Flash Flood Watch until 8 PM EDT this evening for MAZ001-025.
VT...Flash Flood Watch until 8 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...IAA/KL
NEAR TERM...IAA/KL
SHORT TERM...KL
LONG TERM...11
AVIATION...Frugis/11
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Jul 17, 4:37 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
437 AM EDT Tue Jul 17 2018

NYZ032-033-038>040-042-043-047-048-082-083-181100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Northern Fulton-Southeast Warren-
437 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for the southwest Adirondacks, the
Lake George region, Schoharie County and western Schenectady County
of east central and eastern New York.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected today, especially
this morning through early afternoon. Storms will be capable of
producing very heavy downpours which could lead some flooding in
urban areas, especially low lying and poor drainage locations.
Isolated flash flooding can not be ruled out.

There is a marginal risk for severe thunderstorms through early
afternoon, with damaging wind gusts as the primary threat.

Thunderstorms should generally track from the west, toward the east
at 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
437 AM EDT Tue Jul 17 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe thunderstorms later this morning
into this afternoon, with damaging wind gusts as the primary threat.

Thunderstorms should generally track from the west, toward the east
at 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this morning into this
afternoon.

NYZ041-049>054-058>061-063>066-084-181100-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southern Washington-
437 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for the Capital and Saratoga
region, southeast Catskills, mid Hudson Valley and Taconics of east
central New York.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected today, especially
late this morning through this afternoon. Storms will be capable of
producing very heavy downpours which could lead some flooding in
urban areas, especially low lying and poor drainage locations.
Isolated flash flooding can not be ruled out.

There is a slight risk for severe thunderstorms later this morning
into this afternoon, with damaging wind gusts as the primary threat.

Thunderstorms should generally track from the west, toward the east
at 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this morning into this
afternoon.

In the hours before

Special weather statement, Jul 17, 6:02 AM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Albany NY
602 AM EDT TUE JUL 17 2018

VTZ013-014-171030-
Western Windham-Bennington-
602 AM EDT TUE JUL 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENNINGTON AND
NORTHWESTERN WINDHAM COUNTIES...

At 602 AM EDT, strong thunderstorms were clustered over Shaftsbury,
or near Arlington, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Arlington around 610 AM EDT.
  Stratton and West Wardsboro around 630 AM EDT.

Other locations impacted by this storm include Wardsboro Center,
Stratton Valley, Paper Mill Village, Goose City, Bondville,
Chiselville, Glastenbury, Sunderland, Stratton Acres and Rawsonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4293 7273 4290 7326 4296 7327 4308 7327
      4319 7280
TIME...MOT...LOC 1002Z 258DEG 26KT 4300 7318

JSQ
Special weather statement, Jul 17, 6:18 AM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Albany NY
618 AM EDT TUE JUL 17 2018

VTZ013-014-171045-
Western Windham-Bennington-
618 AM EDT TUE JUL 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENNINGTON AND
NORTHWESTERN WINDHAM COUNTIES...

At 618 AM EDT, strong thunderstorms were clustered near Arlington,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Stratton around 635 AM EDT.
  West Wardsboro around 640 AM EDT.
  Townshend around 645 AM EDT.

Other locations impacted by this storm include Wardsboro Center,
South Newfane, Stratton Valley, Windham, Goose City, Bondville,
Chiselville, Glastenbury, Stratton Acres and Rawsonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4295 7264 4294 7265 4291 7313 4309 7318
      4321 7269 4298 7263
TIME...MOT...LOC 1018Z 258DEG 24KT 4302 7305

JSQ
Special weather statement, Jul 17, 8:07 AM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Albany NY
807 AM EDT TUE JUL 17 2018

NYZ041-049-050-053-084-171230-
Western Rensselaer-Eastern Schenectady-Southern Washington-Southern
Saratoga-Northern Saratoga-
807 AM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
SOUTHEASTERN SARATOGA...SOUTHERN WASHINGTON AND NORTHWESTERN
RENSSELAER COUNTIES...

At 806 AM EDT, a strong thunderstorm was located over Mechanicville,
moving northeast at 40 mph.

Winds in excess of 30 mph and very heavy downpours are possible with
this storm.

This storm will be near...
  Cambridge and Greenwich around 825 AM EDT.
  Salem around 830 AM EDT.

Other locations impacted by this storm include Deans Corners,
Grangerville, Johnsonville, Willow Glen, Northumberland, Wayville,
Middle Falls, Elnora, Halls Corner and Mannings Cove.

This Includes The Following Highways...
 Interstate 890 between exits 4c and 9.
 Interstate 87 between exits 8A and 15.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4300 7327 4295 7340 4295 7345 4293 7346
      4276 7392 4275 7400 4276 7400 4295 7382
      4309 7383 4329 7336 4312 7326
TIME...MOT...LOC 1206Z 240DEG 48KT 4293 7372

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:40 PM EDTSpecial Weather StatementALYWindham35 min
Jul 17, 3:38 AM EDTFlash Flood WatchALYBennington, Windham13 hr
Jul 17, 6:02 AM EDTSpecial Weather StatementALYBennington28 min
Jul 17, 6:18 AM EDTSpecial Weather StatementALYBennington, Windham27 min
Jul 17, 6:34 AM EDTAreal Flood AdvisoryALYBennington, Windham4 hr
Jul 17, 6:46 AM EDTSevere Thunderstorm WarningALYWindham44 min
Jul 17, 10:51 AM EDTAreal Flood AdvisoryALYWindham3 hr
Jul 17, 11:27 AM EDTSevere Thunderstorm WarningALYBerkshire48 min
Jul 17, 1:40 PM EDTSpecial Weather StatementALYBerkshire35 min
Jul 17, 1:49 PM EDTAreal Flood AdvisoryALYBerkshire116 min

Nearby

Flash Flood Warnings in Vermont, 2018Flash Flood Warnings in Massachusetts, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.